Taiwanese Journal of Mathematics

A CONJECTURE ON ALGEBRAIC CONNECTIVITY OF GRAPHS

Kinkar Das

Full-text: Open access

Abstract

Let $G = (V, E)$ be a simple graph with vertex set $V(G) = \{v_1, v_2, \ldots, v_n\}$ and edge set $E(G)$. Let $A(G)$ be the adjacency matrix of graph $G$ and also let $D(G)$ be the diagonal matrix with degrees of the vertices on the main diagonal. The Laplacian matrix of $G$ is $L(G)=D(G)-A(G)$. Among all eigenvalues of the Laplacian matrix $L(G)$ of a graph $G$, the most studied is the second smallest, called the algebraic connectivity $(a(G))$ of a graph $G$ [9]. Let $\alpha(G)$ be the independence number of graph $G$. Recently, it was conjectured that (see, [1]): $$a(G)+\alpha(G)$$ is minimum for $\overline{K_{p,\,q}\backslash \{e\}}$, where $e$ is any edge in $K_{p,\,q}$ and $\displaystyle{p=\Big\lfloor\frac{n}{2}\Big\rfloor}\,,\, q=\Big\lceil\frac{n}{2}\Big\rceil$ ($K_{p,\,q}$ is a complete bipartite graph). The aim of this paper is to show that this conjecture is true.

Article information

Source
Taiwanese J. Math., Volume 19, Number 5 (2015), 1317-1323.

Dates
First available in Project Euclid: 4 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1499133710

Digital Object Identifier
doi:10.11650/tjm.19.2015.5285

Mathematical Reviews number (MathSciNet)
MR3412007

Zentralblatt MATH identifier
1357.05076

Subjects
Primary: 05C50: Graphs and linear algebra (matrices, eigenvalues, etc.)

Keywords
graph Laplacian matrix Laplacian spectral radius algebraic connectivity independence number

Citation

Das, Kinkar. A CONJECTURE ON ALGEBRAIC CONNECTIVITY OF GRAPHS. Taiwanese J. Math. 19 (2015), no. 5, 1317--1323. doi:10.11650/tjm.19.2015.5285. https://projecteuclid.org/euclid.twjm/1499133710


Export citation

References

  • M. Aouchiche, Comparaison Automatise d'Invariants en Théorie des Graphes, PhD Thesis, École Polytechnique de Montréal, February 2006.
  • K. C. Das, An improved upper bound for Laplacian graph eigenvalues, Linear Algebra Appl., 368 (2003), 269-278.
  • K. C. Das, On conjectures involving second largest signless Laplacian eigenvalue of graphs, Linear Algebra Appl., 432 (2010), 3018-3029.
  • K. C. Das, Conjectures on index and algebraic connectivity of graphs, Linear Algebra Appl., 433 (2010), 1666-1673.
  • K. C. Das, Proofs of conjecture involving the second largest signless Laplacian eigenvalue and the index of graphs, Linear Algebra Appl., 435 (2011), 2420-2424.
  • K. C. Das, Proof of conjectures involving the largest and the smallest signless Laplacian eigenvalues of graphs, Discrete Math., 312 (2012), 992-998.
  • K. C. Das, Proof of conjectures on adjacency eigenvalues of graphs, Discrete Math., 313 (2013), 19-25.
  • K. C. Das, Proof of conjectures involving algebraic connectivity of graphs, Linear Algebra Appl., 438 (2013), 3291-3302.
  • M. Fiedler, Algebraic connectivity of graphs, Czechoslovak Math. J., 23 (1973), 298-305.
  • J. V. D. Heuvel, Hamilton cycles and eigenvalues of graphs, Linear Algebra Appl., 226-228 (1995), 723-730.
  • B. Ma, B. Wu and W. Zhang, Proximity and average eccentricity of a graph, Information Processing Letters, 112 (2012), 392-395.
  • R. Merris, Laplacian matrices of graphs: A survey, Linear Algebra Appl., 197-198 (1994), 143-176.
  • L. Zhang and B. Wu, The Nordhaus-Gaddum-type inequalities for some chemical indices, MATCH Commun. Math. Comput. Chem., 54 (2005), 189-194.